[Skip to Content]
[Skip to Content Landing]
Article
December 1987

Ibuprofen-Associated Renal Dysfunction: Pathophysiologic Mechanisms of Acute Renal Failure, Hyperkalemia, Tubular Necrosis, and Proteinuria

Arch Intern Med. 1987;147(12):2107-2116. doi:10.1001/archinte.1987.00370120043010
Abstract

• Ibuprofen-associated, acute, reversible renal failure with hyperkalemia, tubular necrosis, and proteinuria developed in a patient who had no predisposing underlying disease. A renal biopsy specimen revealed mesangial hypercellularity without glomerular crescent formation. A profound interstitial nephritis with focal inflammatory cell infiltrates of predominantly mononuclear cells and neutrophils as well as focal tubular destruction was seen. Vasculitis was not observed. Ultrastructural studies confirmed the light microscopic diagnosis of a tubulointerstitial nephritis and, in addition, indicated the presence of electron-dense mesangial and subepithelial deposits. Direct immunofluorescence examination showed diffuse mesangial IgM and C3 deposition as well as vascular C3 deposition. Renal failure rapidly resolved after discontinuation of ibuprofen therapy and initiation of steroid therapy, with return to normal levels of serum creatinine, urea nitrogen, potassium, and sodium. Proteinuria also resolved.

(Arch Intern Med 1987;147:2107-2116)

×